We report a clinical case of cerebral infection caused by Cryptococcus gattii in a 10 year-old boy. Clinical and laboratory exams did not demonstrate any apparent immunosuppressed state (HIV antibody and the tuberculin skin tests, both negative, were performed; blood cells count and immunoglobulin levels were within normality). Treatment was begun with amphotericin B-deoxycholate but renal toxicity signs led to its substitution by fluconazole. The infection proceeded even after treatment with fluconazole. In vitro determination of minimum inhibitory concentration values were high for itraconazole (= or > 2 microg/ml), fluconazole and 5-flucytosine (= or > 64 microg/ml) and low for amphotericin B (1.0 microg/ml). Renal toxicity signs, induced by amphotericin B, progression of infection after fluconazole, and likely in vivo resistance to this triazole made this case difficult to treat. In vitro drug interaction tests confirmed probable synergism between amphotericin B and 5-flucytosine (frational inhibitory concentration - FIC = 0.375). In contrast, a probable additive effect was observed for amphotericin B and fluconazole (FIC = 0.75). Initial treatment of persistent high intracranial pressure was insufficient and neurological surgery was necessary. Antifungal susceptibility tests and Cryptococcus species identification were important in selecting appropriate antifungal therapy.